Alert archive / West Virginia / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 46, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 1, 2015, 4:20 PM EDT for Logan County, Mingo County, West Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2015, 4:20 PM EDT (20:20 UTC)
- Expired
- Jun 1, 2015, 5:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Logan County, WV, Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 4:30 PM EDT | HAIL 1 | 2 Wnw Matewan, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
195
WUUS51 KRLX 012020
SVRRLX
WVC045-059-012100-
/O.NEW.KRLX.SV.W.0046.150601T2020Z-150601T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
420 PM EDT MON JUN 1 2015
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MINGO COUNTY IN WEST VIRGINIA...
SOUTHWESTERN LOGAN COUNTY IN WEST VIRGINIA...
* UNTIL 500 PM EDT
* AT 419 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER FOREST HILLS...OR
OVER WILLIAMSON...AND MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILLIAMSON...DELBARTON...HINCH...SOUTH WILLIAMSON...BUSKIRK...RED
JACKET...CHATTAROY...HOLDEN...MATEWAN...VARNEY...MEADOR AND PIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3759 8213 3759 8216 3762 8217 3762 8218
3765 8218 3765 8219 3763 8219 3763 8221
3766 8224 3766 8226 3767 8229 3769 8230
3779 8209 3761 8195 3758 8213
TIME...MOT...LOC 2019Z 244DEG 18KT 3764 8227
$$
261 follow-up statement
441
WWUS51 KRLX 012043
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT MON JUN 1 2015
WVC045-059-012100-
/O.CON.KRLX.SV.W.0046.000000T0000Z-150601T2100Z/
MINGO WV-LOGAN WV-
443 PM EDT MON JUN 1 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN MINGO AND SOUTHWESTERN LOGAN COUNTIES...
AT 443 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR RED JACKET...OR 8 MILES EAST OF
WILLIAMSON...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
WILLIAMSON...DELBARTON...HINCH...SOUTH WILLIAMSON...BUSKIRK...RED
JACKET...CHATTAROY...HOLDEN...MATEWAN...VARNEY...MEADOR AND PIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3759 8213 3759 8216 3762 8217 3762 8218
3765 8218 3765 8219 3763 8219 3763 8221
3766 8224 3766 8226 3767 8229 3769 8230
3779 8209 3761 8195 3758 8213
TIME...MOT...LOC 2043Z 244DEG 18KT 3770 8212
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:00 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 1, 3:00 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT MON JUN 1 2015 .SYNOPSIS... FRONT AND LOW PRESSURE CENTER PUSH EAST OF THE AREA TONIGHT. UPPER LEVEL LOW LINGERS MUCH OF THE WORK WEEK BEFORE A COLD FRONT MOVES THROUGH THIS WEEKEND. && .NEAR TERM /THROUGH TUESDAY/... THE COLD FRONT THAT ROLLED INTO THE AREA LAST NIGHT DID NOT MAKE IT THROUGH THE MOUNTAINS TODAY...IT RETREATED A BIT IF ANYTHING. SHARP GRADIENTS IN TEMPERATURE...DEW POINT...SKY COVER AND CLOUD HEIGHTS ACCOMPANY THIS SHALLOW BAROCLINIC ZONE. CONVECTION FIRED IN THE SUNSHINE OVER THE MOUNTAINS E OF THE FRONT. THIS SHOULD DIE DOWN / MOVE OUT AS THE FRONT MOVES E AND THE SUN SETS. A LOW PRESSURE WAVE WILL FINALLY PUSH THE FRONT E OF THE AREA THIS EVENING...TAKING SOME OF THE GRADIENT WITH IT. IT WILL ALSO TAKE THE LARGE AREA OF SHOWERS JUST W OF THE FCST AREA RIGHT ACROSS THE FCST AREA THROUGH TONIGHT. AS THE MID LEVEL FLOW BACKS IN RESPONSE TO THE UPPER LOW REMAINING W OF THE AREA...SHOWERS ARE STILL POSSIBLE IN OUR EASTERN UPSLOPE AREAS TUE. THE WARM...MOIST AIR WILL NOT BE THAT FAR TO OUR SE...AND THERE COULD BE ENOUGH AFTERNOON INSTABILITY FOR THUNDER IN OUR SW VA COUNTIES. TRIED TO DEPICT A TIGHTER BAROCLINIC ZONE IN THE TEMPERATURE GRIDS BUT STILL ENDED UP WITH MOSTLY A BLEND OF GUIDANCE. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... UPPER LEVEL LOW DRIFTING SHOULD KEEP US IN CLOUDS THROUGH THE SHORT TERM WITH SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOONS. DUE TO THE NATURE OF UPPER LEVEL LOWS...TIMING THE IMPULSES IS DIFFICULT MAKING FOR A TOUGH FORECAST. SO...EXPECT DAILY AFTERNOON SHOWERS AND THUNDERSTORMS WITH MORE PRONOUNCEMENT OVER THE MOUNTAINS. && .LONG TERM /FRIDAY THROUGH MONDAY/... UPPER LEVEL LOW REMAINS IN REGION THROUGH FRIDAY NIGHT...THEN A COLD FRONT DRIFTS SE AND PUSHES THROUGH THE AREA ON SATURDAY. KEPT CLIMO TEMPS AND HIGHER THAN CLIMO POPS. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... THE BIG CHNAGE IS THAT TYHE COLD FRONT DID NOT MAKE IT THROUGH THE MOUNTAINS THIS MORNING..IT ACTUALLY RETREATED A BIT IF ANYTHING. THIS ALLOWED FOR VFR MUCH OF THE DAY IN THE MOUNTAINS WHILE THE LOWLANDS WERE SOCKED IN IFR TO LOW MVFR MAINLY ON CIGS. THESE SITES WERE MIXING HIGHER THROUGH THE MVFR ZONE BY MIDDAY. CONVECTION FIRED UP IN THE MOUNTAINS...THIS WILL DIE DOWN THIS EVENING AS THE SUN SETS. A WAVE OF LOW PRESSURE JUST TO THE W OF THE AREA WILL MOVE E TONIGHT...BRINGING AN AREA OF SHOWERS WITH IT WHILE PUSHING THE FRONT E OF THE MOUNTAINS. THIS WILL RESULT IN WIDESPREAD MVFR CONITONS DETERIOATING TO IFR FOR MOST SITES OVERNIGHT TONIGHT...AND IMPROVEMENT ON TUE WILL BE RATEHR SLOW. LIGHT SW SFC FLOW E OF THE FRONT AND N SFC FLOW W OF IT WILL BECOME LIGHT N TO CALM ACROSS THE AREA TONIGHT AND THEN LIGHT AND VARIABLE TUE...TRENDING TOWARD SE BY TUE AFTERNOON. FLOW ALOFT WILL CONTINUE TO BE SW SE OF THE OHIO RIVER E OF THE FRONT ALOFT...AND LIGHT NE NW OF THE OHIO RIVER. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: LOW TO MEDIUM. ALTERNATE SCENARIOS: TIMING OF FRONT WILL DRIVE TIMING OF LOWER CEILINGS AND VSBY AT EKN...BKW AND OVER THE SOUTHERN PLATEAU OF WV. OVAEALL TIMING OF MVFR/IFR CONDITIONS THROUGHOUT THE AREA WILL VARY. .AFTER 18Z TUESDAY... IFR IN LOW STRATUS CEILINGS POSSIBLE WED MORNING...ESPECIALLY OVER THE EASTERN SLOPES. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/TRM/JW NEAR TERM...TRM SHORT TERM...JW LONG TERM...JW AVIATION...TRM
Hazardous weather outlook, Jun 1, 4:38 AM EDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 438 AM EDT MON JUN 1 2015 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-020845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 438 AM EDT MON JUN 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 1, 12:56 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1256 PM EDT MON JUN 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG CLINTWOOD 37.15N 82.46W
06/01/2015 DICKENSON VA LAW ENFORCEMENT
SHERIFFS OFFICE REPORTS TREES DOWN ON POWERLINES AT
ROUTE 72 AND ALF LANE.
&&
EVENT NUMBER RLX1501336
COOPERSpecial weather statement, Jun 1, 2:03 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT MON JUN 1 2015
VAZ004-WVZ013-024>026-033>035-011900-
BUCHANAN-BOONE-LOGAN-MCDOWELL-MINGO-LINCOLN-WYOMING-RALEIGH-
203 PM EDT MON JUN 1 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUCHANAN...
NORTHWESTERN RALEIGH...MINGO...NORTHWESTERN MCDOWELL...SOUTHEASTERN
LINCOLN...BOONE...LOGAN AND NORTHWESTERN WYOMING COUNTIES...
AT 203 PM EDT...A STRONG THUNDERSTORM WAS OVER HINCH...OR 16 MILES
EAST OF WILLIAMSON...MOVING NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3739 8218 3754 8197 3755 8204 3753 8205
3756 8208 3755 8213 3765 8218 3763 8221
3768 8230 3828 8189 3823 8181 3819 8182
3818 8180 3821 8181 3822 8179 3803 8146
3798 8146 3794 8132 3729 8200
TIME...MOT...LOC 1803Z 215DEG 37KT 3759 8198
JSSpecial weather statement, Jun 1, 2:42 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
242 PM EDT MON JUN 1 2015
WVZ047-011930-
RANDOLPH-
242 PM EDT MON JUN 1 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH COUNTY...
AT 241 PM EDT...A STRONG THUNDERSTORM WAS 12 MILES SOUTHEAST OF
ELKINS...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HARMAN...DRYFORK...BOWDEN...CHEAT BRIDGE AND GLADY.
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
3887 7951 3884 7954 3878 7951 3866 7963
3868 7963 3869 7966 3866 7968 3869 7971
3868 7974 3872 7974 3874 7978 3857 7986
3865 7999 3902 7973 3897 7951 3896 7935
TIME...MOT...LOC 1841Z 214DEG 15KT 3882 7965
26The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:03 PM EDT | Special Weather Statement | RLX | Boone, Logan, Mingo | 57 min |
| Jun 1, 2:42 PM EDT | Special Weather Statement | RLX | Randolph | 48 min |
| Jun 1, 4:54 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo, Wyoming | 37 min |
| Jun 1, 5:13 PM EDT | Special Weather Statement | RLX | McDowell, Wyoming | 62 min |
| Jun 1, 5:23 PM EDT | Special Weather Statement | RLX | Boone | 37 min |
| Jun 1, 6:42 PM EDT | Special Weather Statement | RLX | Fayette | 63 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.